Alert archive / North Carolina / Areal Flood Warnings in 2021
Areal Flood Warning 4, NWS Raleigh, NC
NWS Raleigh, NC issued this areal flood warning at Aug 22, 2021, 8:43 PM EDT for Edgecombe County, Nash County, North Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2021, 8:43 PM EDT (00:43 UTC)
- Expired
- Aug 22, 2021, 10:15 PM EDT
- In force
- 92 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Edgecombe County, NC, Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886
WGUS42 KRAH 230043
FLWRAH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
843 PM EDT Sun Aug 22 2021
NCC065-127-230215-
/O.NEW.KRAH.FA.W.0004.210823T0043Z-210823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgecombe NC-Nash NC-
843 PM EDT Sun Aug 22 2021
The National Weather Service in Raleigh has issued a
* Flood Warning for...
West Central Edgecombe County in central North Carolina...
East Central Nash County in central North Carolina...
* Until 1015 PM EDT.
* At 843 PM EDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is ongoing or expected to begin shortly in
the warned area. Between 3 and 4 inches of rain have fallen.
* Some locations that will experience flooding include...
Rocky Mount, Dortches, Sharpsburg, Kingsboro and Tar River
Reservoir.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3586 7791 3590 7793 3594 7793 3602 7790
3604 7785 3603 7774 3596 7763 3590 7760
3581 7761 3582 7775 3583 7775 3587 7783
3584 7784
$$
CA1 follow-up statement
353
WGUS82 KRAH 230158
FLSRAH
Flood Statement
National Weather Service Raleigh NC
958 PM EDT Sun Aug 22 2021
NCC065-127-230215-
/O.CON.KRAH.FA.W.0004.000000T0000Z-210823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgecombe NC-Nash NC-
958 PM EDT Sun Aug 22 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS EVENING
FOR WEST CENTRAL EDGECOMBE AND EAST CENTRAL NASH COUNTIES...
At 958 PM EDT, The slow moving thunderstorms with very heavy
rainfall has undergone significant weakening across the warned area.
Between 3 and 4 inches of rain have fallen.
Some locations that will experience flooding include...
Rocky Mount, Dortches, Sharpsburg, Kingsboro and Tar River
Reservoir.
An additional 0.50 to 1.0 inch of rain is possible, mainly across
western portions of city of Rocky Mount and Dortches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3586 7791 3590 7793 3594 7793 3602 7790
3604 7785 3603 7774 3596 7763 3590 7760
3581 7761 3582 7775 3583 7775 3587 7783
3584 7784
$$
CBLWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Aug 22, 7:33 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 22, 7:33 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 733 PM EDT Sun Aug 22 2021 .SYNOPSIS... A weak upper trough will move across the Carolinas through tonight. Then a ridge will build over the area on Monday and remain in place through much of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 1015 PM Sunday… Shower and thunderstorm activity remains isolated mainly to the NW Coastal Plain region. A downward trend in activity will continue overnight with PoPs reduced below 20 percent for the entire area for the latter half of the period. With storms moving out and winds becoming light, temperatures as well as dew points will be in the upper 60s low 70s. Thus, patchy fog is expected to develop early morning, especially in the south and east and burning off after sunrise. Previous discussion as of 238 PM Sunday... Despite the N to S gradient in moisture (drier north), a mid level short wave extending from the Delmarva region sw through NW NC is helping to provide enough forcing for widely scattered showers across the Piedmont region, including our northern zones. As such, we have extended chance PoPs farther north for the rest of the this afternoon. These showers will gradually drift SE the rest of this afternoon and evening, thus, chance PoPs will be found in our forecast for much of our CWA through the evening hours, before cells dissipate after sunset. Rainfall amounts should be fairly light as rain duration at any given location should be fairly brief. Otherwise, later tonight toward daybreak, with dwpts in the lower 70s and light winds, look for patchy fog to develop, esp where it has rained, and also across our S and SE zones where the highest dwpts will be found. Lows tonight from the upper 60s NW to lower 70s SE. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 238 PM Sunday... As the upper trough axis shifts to our east early in the day, look for rising heights during the daytime. As the ridge builds to our west, north mid-level winds will advect the drier air currently seen on water vapor over the Ohio Valley toward and into our region. Thus, Monday is looking to be mostly dry, with any showers that do manage to develop occurring across our far E and SE zones, closer to the better moisture. Otherwise, it will be hot with highs in the 90-94 range. Lows in the lower to mid 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 340 PM Sunday... The upper-level trough over New England will lift off to the northeast on Tuesday. In wake of it's exit, upper-level ridging will build across the southern Plains and over the western Atlantic. At the surface, Central NC will be wedged between a weak high over the southern Appalachians and a strengthening Bermuda High offshore. Weak surface troughing will develop each afternoon and combine with increasingly southerly flow and moisture flux to promote daily, primarily diurnal, convection chances through the extended period. Tuesday through Wednesday... Moisture flux will be weakest on Tuesday, but increasing PWAT will still promote slight to chance pops primarily across the Sandhills and Coastal Plain where convergence along the trough axis and the coastal sea breeze will be maximized. Devoid of upper-level forcing, any isolated storms on Tuesday should remain sub-severe. Rain and convection chances appear higher on Wednesday as on-shore moisture transport increases along the northern periphery of a TUTT and upper- low forecast to approach the southeast mid-week. While the deterministic ECWMF brings this upper-low a bit closer to the NC coast Wednesday evening, the GFS, GEFS, and EPS all keep the system further south off the Florida and Georgia coastlines. Given some model disagreement in the evolution of this upper-low, decided to maintain mostly high chance pops Wednesday primarily focused across the south and west. Any thunderstorms that develop Wednesday afternoon and evening should remain primarily sub-severe as well given the lack of upper-level energy. Thursday through Sunday... Forecast confidence decreases from Thursday onward primarily with respect to the evolution of the TUTT and upper-low. The GEFS maintains a stronger Atlantic ridge which suppresses the northward movement of the upper-low. This solution supports lower moisture transport across central NC and consequently lower chances of precipitation and QPF. Conversely, the EPS suggests a weaker Atlantic ridge, allowing for stronger moisture flux further north across central NC through Sunday, and consequently higher precipitation chances. The 12Z ECMWF run did trend more in agreement with the GFS keeping the upper-low further south Wednesday evening through Thursday. Considering this, decided to trend pops drier on Thursday. Models still diverge Friday through Sunday as the ECMWF maintains stronger moisture flux across the region compared to the GFS. Therefore, decided to maintain only slight to chance pops across the area, highest in the afternoon/evening, and focused primarily across the south and west Friday through Sunday. Temperatures in the long-term period will feature slightly higher than normal max temps with lower to mid 90s Tuesday-Wednesday, and slightly cooler max temps in the upper 80s to low 90s Thursday- Sunday. Lows will remain above normal ranging in the upper 60s across the northwest to low to mid 70s further southeast. && .AVIATION /00z MONDAY THROUGH FRIDAY/... As of 733 PM Sunday... Through 00Z Tuesday: Showers and thunderstorms have largely dissipated. The left-behind convective debris cloudiness will thin out through the course of the evening and should result in mostly clear skies overnight which should allow the development of fog. While MVFR restrictions in light fog will be possible at all TAF sites, the best chance for LIFR to IFR restrictions will be at KFAY and KRWI, where sfc dewpoints remain in the lower to mid 70s. Look for fog to burn off by 14z Monday. Outside of some isolated convection across the far eastern zones, expect dry VFR conditions through the afternoon and evening. After 00z Tuesday: Mainly dry weather and VFR conditions are expected through Tuesday. Thereafter, isolated/scattered showers and storms (with periods of non VFR weather) are possible each day through the end of the week as we return to a typical late August pattern. Early morning fog/stratus will be also possible, especially at the eastern sites. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...np NEAR TERM...CA/np SHORT TERM...np LONG TERM...NL AVIATION...CBL/np
Hazardous weather outlook, Aug 22, 3:27 AM EDT, 17 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 327 AM EDT Sun Aug 22 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230730- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 327 AM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 4:09 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT Sun Aug 22 2021
NCZ040-041-076-077-222100-
Lee NC-Chatham NC-Harnett NC-Wake NC-
409 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of north central
Harnett, northeastern Lee, southwestern Wake and southeastern Chatham
Counties through 500 PM EDT...
At 409 PM EDT, the public reported a strong thunderstorm near Cary,
moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cary, Fuquay-Varina, Apex, Holly Springs, Broadway, New Hill,
Crosswinds Campground, Raven Rock State Park, Harris Lake Boat Launch
and Seminole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3581 7896 3578 7878 3542 7875 3548 7916
TIME...MOT...LOC 2009Z 010DEG 16KT 3573 7891
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JDSpecial weather statement, Aug 22, 5:00 PM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
500 PM EDT Sun Aug 22 2021
NCZ008-222145-
Granville NC-
500 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of Granville County
through 545 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Virgilina, moving south at 10 mph.
HAZARD...Winds in excess of 30 mph, heavy rain, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oxford, Stovall, Berea and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3639 7851 3625 7851 3620 7880 3654 7880
3654 7857
TIME...MOT...LOC 2059Z 346DEG 9KT 3643 7870
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CASpecial weather statement, Aug 22, 5:07 PM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
507 PM EDT Sun Aug 22 2021
NCZ023-024-040-222145-
Chatham NC-Alamance NC-Orange NC-
507 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of southeastern
Alamance, southwestern Orange and northeastern Chatham Counties
through 545 PM EDT...
At 506 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Carrboro, or 11 miles northwest of Pittsboro, moving
south at 10 mph. Heavy rainfall is occurring and flooding is
possible in low lying and poor drainage areas.
HAZARD...Winds in excess of 30 mph, heavy rainfall and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fearrington, Sutphin, Cane Creek Reservoir, Bynum and Saxapahaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3599 7942 3604 7918 3577 7905 3569 7940
TIME...MOT...LOC 2106Z 346DEG 9KT 3586 7926
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CASpecial weather statement, Aug 22, 5:40 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
540 PM EDT Sun Aug 22 2021
NCZ074-075-084-222230-
Richmond NC-Montgomery NC-Moore NC-
540 PM EDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of western Moore,
southeastern Montgomery and northeastern Richmond Counties through
630 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Biscoe, or 12 miles east of Troy, moving southeast
at 15 mph.
HAZARD...Winds in excess of 30 mph, heavy rainfall, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pinehurst, Biscoe, Whispering Pines, Foxfire, Star, Candor,
Taylortown, Derby, Seven Lakes and Eagle Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3534 7985 3546 7970 3527 7937 3508 7963
TIME...MOT...LOC 2139Z 315DEG 12KT 3530 7968
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:53 AM EDT | Dense Fog Advisory | RAH | Anson, Chatham, Cumberland, Harnett, Hoke, Lee and 5 more | 5 hr |
Nearby
Areal Flood Warnings in North Carolina, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.